Hail, Shawnee
- When
- August 24, 12:29 AM CST
- Where
- Shawnee County, 2 mi E of Dover
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.967, -95.900
Thunderstorms developed over north central and northeast Kansas the evening of the 23rd and continued into the morning hours of the 24th. Many became severe and produced numerous reports of large hail and damaging winds.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Thunderstorms developed over north central and northeast Kansas the evening of the 23rd and continued into the morning hours of the 24th. Many became severe and produced numerous reports of large hail and damaging winds. Flash flooding was also reported in some areas due to runoff from 2 to 4 inches of rain. Two short lived tornadoes were also reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 23, 4:59 PM CST, 7 hours 30 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE TOPEKA KS 559 PM CDT MON AUG 23 2004 .DISCUSSION... THUNDERSTORMS CONTINUE TO REDEVLOP IN MOSITURE CONVERGENT AREA WITH SEVERAL APPROACHING SEVERE CRITERIA. WILL UPDATE ZONES TO GO SCATTERED AND MENTION SOME POSSIBLE SEVERE FOR THE EVENING HOURS. .PREVIOUS DISCUSSION... MAIN CONCERNS ARE CONVECTIVE CHANCES...THEN TEMPERATURES. NUMEROUS BOUNDARIES AT SURFACE WITH A DIRTY WEST/SOUTHWEST H500 FLOW. THIS CREATES A VERY COMPLEX PATTERN FOR THE NEXT FEW DAYS. PRECIP OVER NORTHEAST KANSAS THIS AFTERNOON LIKELY FORMING FOR SEVERAL REASONS...INCLUDING H500 SHORTWAVE/ISENTROPIC LIFT AND H850 THETA-E ADVECTION. H850 AND H700 THETA-E INCREASE DURING THE EVENING WITH PRECIPITABLE WATER VALUE REMAINING ABOVE 1.5 INCHES. MEANWHILE...THE LEFT EXIT REGION OF THE H200 JET WILL BE POISED ALONG THE OK-KS BORDER DURING THE EVENING AS A TRAILING VORT LOBE SWINGS AROUND THE BACKSIDE WITH THE H500 SHORTWAVE CURRENTLY MOVING THROUGH SOUTHWEST NEBRASKA AND NORTHEAST KANSAS. THIS SHOULD ALLOW TSTMS TO REFORM ACROSS MUCH OF THE FORECAST AREA LATER THIS EVENING AND CONTINUE THROUGH THE NIGHT. REMNANTS WILL HANG THROUGH EASTERN PORTIONS OF THE AREA TUESDAY MORNING...AND DEPENDING ON SURFACE BOUNDARIES AND THE AMOUNT OF HEATING...MAY REFORM NEAR THE NEBRASKA BORDER DURING THE AFTERNOON. THE MAIN PROBLEM WILL BE WHETHER ENOUGH OF A CAP CAN GET IN PLACE DURING THE AFTERNOON TO INHIBIT SOME OF THE ACTIVITY. WITH A SURFACE WARM FRONT IN THE AREA AND WEAK SHORTWAVES ALOFT... EXPECT A SLIGHT CHANCE FOR TSTMS WEDNESDAY INTO THE EVENING BEFORE DRYING OCCURS THURSDAY. FRIDAY THROUGH MONDAY...MODELS GENERALLY IN GOOD AGREEMENT THROUGH THIS PERIOD. THE ECMWF WAS SLIGHTLY FASTER THAN GFS/DGEX/UKMET/NOGAPS WITH THE CANADIAN SLIGHTLY SLOWER. THERE IS A SLIGHT CHANCE FOR HEAT INDUCED THUNDERSTORMS FRIDAY AFTERNOON AS MOISTURE LEVELS INCREASE. THE BEST THREAT FOR PRECIPITATION WILL BE CENTERED AROUND 12Z SATURDAY WITH THE SURFACE FRONT CROSSING THE FORECAST AREA AND THE H500 TROF MOVING THROUGH THE PLAINS. WILL HOLD HIGHS JUST ABOVE 90 THURSDAY AND FRIDAY THEN COOL TO AROUND 80 ON SATURDAY WITH LOTS OF CLOUDS AND PRECIP IN THE AREA. HIGHS SHOULD RETURN TO THE MID 80S SUNDAY AND MONDAY WITH GOOD SUNSHINE... BUT ANOTHER FRONT APPROACHES FROM THE NORTHWEST BY MONDAY AFTERNOON. && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 635 PM CDT MON AUG 23 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-241000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 635 PM CDT MON AUG 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR OVERNIGHT. A FEW OF THE STORMS COULD BE SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY THROUGH WEDNESDAY EVENING. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ANOTHER CHANCE FOR THUNDERSTORMS OCCURS LATE FRIDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1013 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1012 PM FLASH FLOOD LAWRENCE 38.97N 95.24W
08/23/2004 DOUGLAS KS COUNTY OFFICIAL
SEVERAL WATER RESCUES BEING PERFORMED FOR STRANDED
MOTORISTS WITHIN LAWRENCE AND DOUGLAS CTY.
&&
DSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1040 PM CDT MON AUG 23 2004 KSZ008>012-020-240600- BROWN-CLOUD-MARSHALL-NEMAHA-REPUBLIC-WASHINGTON- INCLUDING THE CITIES OF...CONCORDIA...HIAWATHA AND MARYSVILLE 1040 PM CDT MON AUG 23 2004 ...TORNADO WATCH NUMBER 777 IS NO LONGER IN EFFECT... THE FOLLOWING COUNTIES ARE NO LONGER UNDER THE WATCH... REPUBLIC WASHINGTON NEMAHA MARSHALL BROWN CLOUD SOME CITIES NO LONGER IN THE TORNADO WATCH... CONCORDIA MARYSVILLE HIAWATHA KSZ021>024-026-035>040-054>056-058-059-240600- ANDERSON-CLAY-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-JACKSON- JEFFERSON-LYON-MORRIS-OSAGE-POTTAWATOMIE-RILEY-SHAWNEE-WABAUNSEE- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...EMPORIA...JUNCTION CITY...LAWRENCE...MANHATTAN...OTTAWA AND TOPEKA 1040 PM CDT MON AUG 23 2004 ...TORNADO WATCH NUMBER 777 REMAINS IN EFFECT... THE FOLLOWING COUNTIES REMAIN IN THE TORNADO WATCH... JACKSON CLAY RILEY POTTAWATOMIE JEFFERSON GEARY SHAWNEE WABAUNSEE DICKINSON DOUGLAS MORRIS OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES STILL IN THE TORNADO WATCH... EMPORIA OTTAWA ABILENE LAWRENCE JUNCTION CITY TOPEKA MANHATTAN CLAY CENTER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1045 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1015 PM FLASH FLOOD MANHATTAN 39.18N 96.57W
08/23/2004 RILEY KS COUNTY OFFICIAL
WATER REPORTED COVERING EAST BOUND LANE K18 6 INCHES DEEP
IN MANHATTAN
&&
DSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1048 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1043 PM HAIL MANHATTAN 39.18N 96.57W
08/23/2004 1.00 INCH RILEY KS TRAINED SPOTTER
1043 PM FLASH FLOOD MANHATTAN 39.18N 96.57W
08/23/2004 RILEY KS TRAINED SPOTTER
3RD STREET ON THE EAST SIDE OF TOWN COMPLETELY SUBMERGED
UNDER WATER.
&&
DSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
102 AM CDT TUE AUG 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1257 AM HAIL 4 SSW MAPLE HILL 39.03N 96.06W
08/24/2004 0.88 INCH WABAUNSEE KS TRAINED SPOTTER
&&
DSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 113 AM CDT TUE AUG 24 2004 KSZ021>024-026-035>040-054>056-058-059-240641- ANDERSON-CLAY-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-JACKSON- JEFFERSON-LYON-MORRIS-OSAGE-POTTAWATOMIE-RILEY-SHAWNEE-WABAUNSEE- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...EMPORIA... JUNCTION CITY...LAWRENCE...MANHATTAN...OTTAWA AND TOPEKA 113 AM CDT TUE AUG 24 2004 TORNADO WATCH NUMBER 777 HAS EXPIRED AND WILL NOT BE RENEWED. SCATTERED THUNDERSTORMS WILL LINGER DURING THE EARLY MORNING HOURS WITH ISOLATED LARGE HAIL AND STRONG WINDS POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
The Topeka radar (KTWX), 29 km away, was scanning. The volume nearest the first event began at 06:17 UTC.
3 hail, 1 flood. Local standard time, as filed.
Heavy rain produced flooding. Water was over the junction of highway 24 and Lake Elbow Road and the area was closed for a time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417509, 5417510, 5417511, 5417512.